Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Feb 12, 2017, 9:37 PM EST for Franklin County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 12, 2017, 9:37 PM EST (02:37 UTC)
- Expired
- Feb 12, 2017, 10:30 PM EST
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 9:55 PM EST | TSTM WND DMG | Mercersburg, PA | TREES REPORTED DOWN ACROSS SOUTHWESTERN FRANKLIN COUNTY. |
| Feb 12, 9:56 PM EST | TSTM WND DMG | Waynesboro, PA | A SHED WAS KNOCKED OVER BY STRAIGHT-LINE WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -382 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WUUS51 KCTP 130237
SVRCTP
PAC055-130330-
/O.NEW.KCTP.SV.W.0003.170213T0237Z-170213T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
937 PM EST SUN FEB 12 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Franklin County in south central Pennsylvania...
* Until 1030 PM EST
* At 936 PM EST, severe thunderstorms were located along a line
extending from Bloserville to near Hancock, moving southeast at 65
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Shippensburg, St. Thomas,
Wayne Heights, Scotland, Fort Loudon, Mercersburg, Guilford,
Claylick, Willow Hill, Fannettsburg, Fayetteville, Roxbury, Mont
Alto, Doylesburg, Upper Strasburg, Marion and Rouzerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7810 3982 7801 4005 7788 4006 7786
4016 7780 4029 7767 4027 7766 4025 7767
4026 7765 4022 7765 4023 7761 4019 7763
4015 7761 4012 7756 4010 7756 4009 7755
4005 7753 3997 7745 3992 7747 3972 7746
TIME...MOT...LOC 0236Z 299DEG 55KT 4023 7736 3969 7812
HAIL...<.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 8:22 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 12, 8:22 PM EST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service State College PA 822 PM EST Sun Feb 12 2017 .SYNOPSIS... A potent storm system with multiple facets and threats will move through the region late today through Monday. High pressure will return with fair and mild conditions for Tuesday with much lighter wind. Another potent upper level disturbance and surface cold front will move southeast from the Upper Great Lakes and bring the cold air back to the state for Wednesday through Friday. Abnormally warm air looks like it returns for next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A line of low topped thunderstorms has formed over SWRN Pa and has been associated with sporadic wind damage. The main surface low is now south of New England and deepening rapidly. Cold air is now pouring into the local area and the line of convection is associated with a weak secondary trof in the colder airmass. Surface winds not associated with the gusty thunderstorms will be on the increase as the gradient tightens and a strong isallobaric pressure rise slides across the region. Bufkit soundings support frequent gusts developing on the 35-50 mph range over the next several hours and continue into Monday. The QPF for the rest of today from some bands of fast moving showers will be less than one tenth of an inch, and the combination with limited additional snowmelt/runoff will not be enough to cause any flooding problems. As the colder air pours into the region and we develop a deep NW flow over the Gr Lakes, lake and orographically enhanced snow showers will be on the increase into NWRN Pa and the Laurel Highlands. Snow accumulations over the far NW will be enough to create hazardous travel. There will be a favorable fetch off Lake Erie and there will also be quite a bit of speed shear and gusty winds. Will hold the LES warning to Warren Co for now, and an advisory McKean Co. The fetch is not favorable for heavy snow for much of the area, but the Laurels and their upslope help will probably tack on another 1-3" to the coating which may occur during the push of cold air early in the night. Potter Co and maybe even Elk Co may need an advy for snow eventually if the bands are more persistent than currently anticipated - but confidence is low for that at this time. The bands will be numerous, but also fast moving and a fairly short distance away from the lake. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... The wind decreases gradually in the afternoon, but will still be quite gusty (30-35 mph) as the low pulls northeast of Cape Cod. The snow showers also diminish/dissipate fairly quickly as the subsidence inversion base drops steadily. Max temps Monday will be near normal (about 40F) in the eastern valleys with the strong downslope flow and eventual clearing. However, highs will stay 5-10F short of normal elsewhere. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... The winds will gradually slacken Monday night into Tuesday as a ridge of high pressure slides east from the Ohio Valley. An area of low-mid level warm advection-induced light snow may brush the NW mtns Tuesday as another nrn stream wave approaches from the Upper Glakes. This wave of moisture and instability will drop through Tuesday night into Wednesday, though most precipitation should be relegated to the mountains. SFC low has shifted further north with cold air back into the region mid week through the end of the week. Light precipitation possible with another shot of cold air and gusty NW winds through the mtns. The influx of cold air will shift as a ridge will builds in into next weekend. Currently 850mb temps are in the +4C range so expect warmer temperatures. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... A cold front will sweep through central Pa this evening, accompanied by a round of snow showers/squalls across the NW Mtns and rain showers elsewhere. IFR CIGs from IPT south to MDT/LNS will give way to rapid improvement by around 02Z-03Z, as drier air works in behind the front. Main story across the entire region will be the strong, gusty WNW winds following the frontal passage. Model soundings support frequent gusts overnight of around 40kts with peak gusts close to 50kts possible, mainly across southern Pa. Behind the front, model soundings support mainly VFR conditions east of the mountains overnight. However, residual low level moisture ascending the Allegheny Plateau will result in lingering snow showers with occasional IFR VIS reductions at BFD and JST. Gradual improvement is expected Monday, as high pressure approaches from the Midwest. However, MVFR CIGs/flurries appear likely at BFD/JST for much of the day. Bufkit soundings support wind gusts to around 45kts across southeast Pa during the morning (35kts northwest Pa), then gradually diminishing winds toward evening. Outlook... Tue...No sig wx expected. Wed-Thu...Sct shsn/VIS reduction possible BFD/JST. Fri...No sig wx expected. && .EQUIPMENT... KFIG surface observation will be off line until further notice due to failed power feed. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM EST Monday for PAZ006-010>012-017>019- 024>028-033>035-037-041-042-045-046-049>053. Wind Advisory until 5 PM EST Monday for PAZ036-056>059-063>066. Winter Weather Advisory until 1 PM EST Monday for PAZ024-033. Lake Effect Snow Advisory until 1 PM EST Monday for PAZ005. Wind Advisory until 4 AM EST Monday for PAZ004-005. Lake Effect Snow Warning until 1 PM EST Monday for PAZ004. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Lambert LONG TERM...Lambert/Ceru AVIATION...Fitzgerald EQUIPMENT...
Hazardous weather outlook, Feb 12, 9:26 PM EST, 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 926 PM EST Sun Feb 12 2017 PAZ036-056-057-059-063>066-140230- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-034-035-140230- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-037-041-042-140230- Northern Clinton-Northern Centre-Tioga-Northern Lycoming-Sullivan- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-140230- Warren- 926 PM EST Sun Feb 12 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024-033-140230- Cambria-Somerset- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017-140230- Clearfield- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010-011-140230- Potter-Elk-Cameron- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-140230- McKean- 926 PM EST Sun Feb 12 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Lake Effect Snow Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Lake Effect Snow Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ045-046-049>053-140230- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ058-140230- Schuylkill- 926 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 12, 8:46 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EST SUN FEB 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG BERLIN 39.92N 78.95W
02/12/2017 SOMERSET PA 911 CALL CENTER
TREES REPORTED DOWN.
&&
EVENT NUMBER CTP1700406
EVANEGOLocal storm report, Feb 12, 8:48 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 PM EST SUN FEB 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG BERLIN 39.92N 78.95W
02/12/2017 SOMERSET PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER CTP1700407
LA CORTELocal storm report, Feb 12, 9:15 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EST SUN FEB 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG BLUE KNOB 40.35N 78.55W
02/12/2017 BLAIR PA SOCIAL MEDIA
TREES AND WIRES REPORTED DOWN NEAR BLUE KNOB.
&&
EVENT NUMBER CTP1700408
EVANEGOLocal storm report, Feb 12, 9:23 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
923 PM EST SUN FEB 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG HUNTINGDON 40.50N 78.01W
02/12/2017 HUNTINGDON PA 911 CALL CENTER
TREES REPORTED DOWN COUNTYWIDE.
&&
EVENT NUMBER CTP1700409
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 8:11 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 64 min |
| Feb 12, 8:59 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 61 min |
| Feb 12, 10:35 PM EST | Special Weather Statement | CTP | Cambria | 25 min |
| Feb 12, 10:58 PM EST | Special Weather Statement | CTP | Blair | 32 min |
| Feb 12, 11:09 PM EST | Special Weather Statement | CTP | Cambria | 36 min |
| Feb 12, 11:30 PM EST | Special Weather Statement | CTP | Huntingdon | 60 min |
| Feb 12, 11:38 PM EST | Special Weather Statement | CTP | Clearfield | 22 min |
| Feb 13, 12:16 AM EST | Special Weather Statement | CTP | Bedford, Franklin, Fulton | 29 min |
| Feb 13, 1:35 AM EST | Special Weather Statement | CTP | Clearfield | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.